South Carolina, 2012

Damaging Wind in South Carolina, September 29, 2012

September 29, 2012 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorm took down some trees near the Lancaster/Kershaw county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm took down some trees near the Lancaster/Kershaw county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 29, 2:33 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 29, 2:33 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT SAT SEP 29 2012

.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTHWARD THROUGH THE FORECAST AREA
THIS EVENING. THE HIGH CHANCE OF RAIN THIS AFTERNOON WILL
DECREASE LATER TONIGHT. THE FRONT WILL STALL OUT TO THE SOUTH
SUNDAY AS LOW PRESSURE DEVELOPS ALONG THE GULF COAST AND PULLS
MORE NORTHWARD INTO THE REGION. THE CHANCES OF PRECIPITATION WILL
INCREASE AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT. LOW PRESSURE
WILL MOVE SLOWLY NORTHWARD MONDAY AND TUESDAY KEEPING A CHANCE OF
SHOWERS AND THUNDERSTORMS BEFORE BRINGING A COLD FRONT THROUGH
LATE WEDNESDAY NIGHT. FINALLY CONDITIONS DRY OUT BY THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AN UPPER LOW NEAR THE GREAT LAKES WILL DEEPEN AND BRING A
SHORT WAVE THROUGH TONIGHT. AN ASSOCIATED COLD FRONT WILL
SLOWLY MOVE THROUGH THE FORECAST AREA BY EARLY TONIGHT.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN A LINE ACROSS THE
SOUTHEASTERN MIDLANDS IN AN AREA OF WEAK CONVERGENCE AND STRONGER
INSTABILITY. WILL INCREASE POPS TO LIKELY IN THAT AREA AND
DECREASE NORTH FOR THE NEXT COUPLE OF HOURS. LINE OF STORMS IN
NORTH CAROLINA MOVING SOUTHEAST...AND WILL MOVE INTO THE NORTHERN
MIDLANDS LATE THIS AFTERNOON AND EARLY EVENING.

IN GOOD AGREEMENT WITH MOS LOW TEMPERATURES IN THE LOWER TO
MIDDLE 60S FOR MINIMUM TEMPERATURES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
FRONT STALLS OUT TO THE SOUTH SUNDAY. HOWEVER...LOW PRESSURE
DEVELOPS ON THE FRONT ON THE WESTERN GULF COAST. THIS LOW
WILL PULL MOISTURE NORTHWARD INTO THE REGION SUNDAY TO THE
NORTH OF THE FRONT. WEDGE LIKE CONDITIONS FOR SUNDAY WITH
HIGHS MAINLY IN THE UPPER 70S BEFORE RAIN STARTS TO MOVE
BACK IN. WITH A MORE SOUTHERLY FLOW ALOFT EXPECT WARM AIR
ADVECTION ALOFT WHICH WILL RESULT IN ISENTROPIC LIFT. WILL
START SUNDAY MORNING WITH A 20 PERCENT POP BUT WILL INCREASE
TO 60-70 BY LATE ID THE AFTERNOON. CONDITIONS EXTEND INTO
SUNDAY NIGHT THROUGH MONDAY MORNING WHEN THE LOW DRAGS A WARM
FRONT NORTHWARD THROUGH THE REGION. UNTIL THEN...EXPECT MAINLY
A 60 PERCENT POP. WILL HOLD ONTO A 50 PERCENT CHANCE MONDAY
NIGHT AS SYSTEM CONTINUE TO MOVE NORTH. HIGHS MONDAY FROM
THE MID 70S NORTH TO LOWER 80S SOUTH AS WARM FRONT MOVES
NORTH. LOWS SUNDAY AND MONDAY NIGHTS MAINLY IN THE MIDDLE 60S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. BOTH GFS AND ECWMF
SHOW UPPER LOW TUESDAY LIFTING OUT TO THE NORTH BY WEDNESDAY.
LOW PRESSURE AND ASSOCIATED WARM FRONT MOVE NORTHWARD TUESDAY
AND WEDNESDAY. UPPER LEVEL RIDGING MOVES OVER THE REGION
WEDNESDAY NIGHT AND THURSDAY FINALLY BRINGING DRIER CONDITIONS
TO THE AREA. ANOTHER DEVELOPING SHORT WAVE AND ANOTHER COLD FRONT
APPROACH FRIDAY AND SATURDAY. WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS BACK IN FOR FRIDAY AND SATURDAY.
GUIDANCE TEMPERATURES LOOKED REASONABLE WITH HIGHS MAINLY IN
THE LOWER 80S. LOWS START OFF IN THE LOWER 60S TUESDAY NIGHT
BUT BEHIND THE COLD FRONT DROP INTO THE MIDDLE TO UPPER 50S
THE REST OF THE PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MIXED CONDITIONS POSSIBLE THROUGH THE TAF PERIOD. FRONTAL
BOUNDARY CONTINUES TO APPROACH THE AREA FROM THE NORTHWEST. WSR-
88D RETURNS SHOWING A BAND OF LIGHT RAIN SHOWERS AHEAD OF THE
FRONTAL BOUNDARY DRIFT SLOWLY OFF TO THE SOUTHEAST. THIS AREA OF
RAIN COULD ACTUALLY DIMINISH BEFORE REACHING MOST TAF SITES...BUT
ADDITIONAL SHOWERS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS FRONT
ALONG WITH S/W ENERGY MOVES INTO THE REGION. WV LOOP MID/UPPER
FLOW TO BE WEST NORTHWEST...BUT SHOULD BECOME MORE NORTHWEST
THROUGH THE PERIOD. INITIALLY EXPECT THE BEST CHANCE OF LIGHT RAIN
IN CAE/CUB AND HAVE MENTION A TEMPO GROUP FOR THESE SITES FROM
19Z-23Z AND FROM 20Z-24Z FOR THE REMAINDER OF THE TAF SITES. RAIN
SHOWERS HAVE BEEN MAINLY LIGHT WITH VFR CONDITIONS PREVAILING. IF
MORE CONVECTIVE ACTIVITY DEVELOPS WITH CONTINUED HEATING THIS
AFTERNOON...COULD SEE SOME HEAVIER SHOWERS AND BRIEF PERIOD OF
IFR/MVFR CONDITIONS. AT THIS TIME...TOO MUCH UNCERTAINTY TO PLACE
IN TAFS. TONIGHT...MODELS SHOW THAT THE FRONTAL BOUNDARY WILL PUSH
THROUGH THE AREA DURING THE EVENING HOURS AND BE ALONG THE COAST
BY SUNDAY MORNING...THEN STALL. HAVE KEPT CONDITIONS MAINLY VFR
FOR MOST OF THE TONIGHT PERIOD...EXCEPT A MENTION OF SOME LIGHT
FOG AT MOST LOCATIONS FROM 08Z-12Z WITH MVFR CONDITIONS. IMPROVING
CONDITIONS ON SUNDAY...BUT EXPECT SOME HIGH CLOUDS TO BE MOVING
ACROSS THE AREA. WIND WILL MAINLY BE LIGHT AND VARIABLE THROUGH
THE PERIOD.

EXTENDED AVIATION OUTLOOK...CHANCE OF PRECIPITATION AND ASSOCIATED
RESTRICTIONS THROUGH MID WEEK...WITH LOWER CIGS EXPECTED LATE
NIGHT/EARLY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07
Hazardous weather outlook, Sep 29, 3:35 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
435 AM EDT SAT SEP 29 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
435 AM EDT SAT SEP 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 2:09 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT SAT SEP 29 2012

SCZ030-035-292015-
AIKEN-BARNWELL-
309 PM EDT SAT SEP 29 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 415 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SAVANNAH RIVER SITE...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE...WILLISTON AND SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3322 8177 3322 8178 3345 8167 3338 8122
      3321 8122 3316 8123 3314 8121 3312 8120
TIME...MOT...LOC 1909Z 284DEG 18KT 3331 8163

The radar

The Columbia radar (KCAE), 75 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
September 29, 6:14 PM EST to 6:16 PM EST
Where
Lancaster County, 6.96 mi WSW of Cauthens Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.600, -80.890

Highway Patrol reported trees down on SC 200 at the Catawba River Dam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406207.